Q:

2/22/2018
I have been chosen to write a nursing policy for our institution for the administration of Xolair. Presently, the initial visit our patients wait 2 hours post injection and then 30 minutes thereafter. Is this acceptable practice? Much of our data comes from 2007 guidelines. In addition, for our asthmatic patients receiving Xolair, we perform Vital signs, O2 sats, peak flows and auscultate lungs pre and post Xolair administration. Do you think this approach is excessive? What would you recommend? When would we actually hold a Xolair injection other than during an acute asthma exacerbation?

A:

There are no guidelines specifying the care required following an omalizumab injections. The package insert does have a boxed warning for anaphylaxis and the statement in the package insert is “Administer only in a healthcare setting prepared to treat anaphylaxis that can be life-threatening and observe patients for an appropriate period of time” (Omalizumab Prescribing Information). Thus, the appropriate time and the degree of monitoring is left to clinical discretion. The two hour wait time is the result of over 60% of the systemic reactions occurring within 2 hours of administration and following the first 3 injections (1,2). The first Joint AAAAI/ACAAI Omalizumab Task Force report advised that patients receive prior to omalizumab administration anaphylaxis education, epinephrine autoinjector and have vital signs and some form of lung function assessment recorded. The task force also advised that patients remain under observation for 2 hours following the first 3 injections (1). A subsequent task force review concluded that anaphylaxis was uncommon but continued to be reported and that 77% of systemic reactions would occur in a healthcare setting if the original recommendations were followed (2). Other reviews have generally supported these recommendations (3). However, these recommendations are not practice parameters or standards but the product of a task force. A subsequent case-control study of subjects with reported anaphylaxis to omalizumab concluded that a preceding history of anaphylaxis to food, medications or other causes was associated with an increased anaphylaxis odds ratio of 8.1 (confidence interval 2.7-24.3) [4]. Thus, you may wish to stratify your recommendations based upon an individual’s history.

Finally, administration of omalizumab for idiopathic urticaria is also associated with anaphylaxis although the data are less clear as to risk. The overall risk of severe anaphylaxis is less in idiopathic urticaria than uncontrolled asthma. You did not mention if your nursing policy was to apply to all indications for omalizumab, but there is a consideration to have a different policy for spontaneous/idiopathic urticaria.

There is no evidenced based response or specific guidelines to address your questions. My opinion is that it is reasonable and prudent to document vital signs, peak flow and an assessment of asthma control (e.g. asthma control test) prior to an omalizumab injection to have a baseline for interpretation of vital signs and lung function if a reaction occurs. Epinephrine autoinjectors were recommended by the task force in 2007 and, since asthma patients are at greater risk of anaphylaxis, I think this is appropriate. I do not think there is a specific reason to withhold an omalizumab injection, but I would not administer during acute asthma symptoms as assessment of a possible reaction would be challenging. I do not think an upper respiratory infection or low grade fever necessitates not administering omalizumab if lung function is unchanged. However, one could argue that caution is advisable and there is not requirement to administer at a specific time interval.

In summary, the omalizumab safety record after 15 years of use is reassuring with no deaths reported due to anaphylaxis. Anaphylaxis in moderate to severe asthma is a greater risk than the general population. The historical recommendations of the task forces is a reasonable position for 2018, although many clinicians are modifying based upon the confidence of 15 years of use.

1. Cox, Linda, et al. "American Academy of Allergy, Asthma & Immunology/American College of Allergy, Asthma and Immunology joint task force report on omalizumab-associated anaphylaxis." Journal of Allergy and Clinical Immunology 120.6 (2007): 1373-1377.
2. Cox, Linda, et al. "American Academy of Allergy, Asthma & Immunology/American College of Allergy, Asthma & Immunology Omalizumab-Associated Anaphylaxis Joint Task Force follow-up report." Journal of Allergy and Clinical Immunology 128.1 (2011): 210-212.
3. Kim, Harold L., Richard Leigh, and Allan Becker. "Omalizumab: Practical considerations regarding the risk of anaphylaxis." Allergy, Asthma & Clinical Immunology 6.1 (2010): 32.
4. Lieberman, Phillip L., et al. "Anaphylactic reactions associated with omalizumab administration: analysis of a case-control study." Journal of Allergy and Clinical Immunology 138.3 (2016): 913-915.

I hope this information is of help to you and your practice.

All my best.
Dennis K. Ledford, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter